South Dakota, 2017

Hail and Damaging Winds in South Dakota, August 1, 2017

August 1, 2017 · NWS FSD · 7 events in 4 counties and zones

Isolated thunderstorms developed in south central South Dakota and gradually moved into the southeast portions of the State.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Isolated thunderstorms developed in south central South Dakota and gradually moved into the southeast portions of the State.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 1, 11:53 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 1, 11:53 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1253 PM CDT Tue Aug 1 2017

.SHORT TERM...(Today and Tonight)
Issued at 313 AM CDT Tue Aug 1 2017

A weak boundary/wind shift is still on tap to drop across the area
during the day, though any significant forcing and deeper moisture
is absent with the system. As the boundary settles to the south by
afternoon, may get enough low level convergence and instability,
primarily south of Interstate 90, to trigger isolated to scattered
thunderstorms. The better chances will exist over south central SD
with slightly better mid and upper level support as a weak shortwave
slides into western and central SD during that time frame. Although
afternoon CAPE values will be running around 1500 J/KG in our south,
shear is fairly pitiful at 15 to 20 kts, so thinking that the severe
potential is low. If an isolated severe storm were to occur, it
would probably be over south central SD where the shear is slightly
more enhanced. Soundings over that that area do exhibit an inverted
V, so strong winds would most likely be the greatest threat. High
temperatures today may be a notch higher than yesterday, running
mainly mid to upper 80s.

For tonight, any thunderstorm activity in our south will wane fairly
quickly in the evening as the low level convergence zone continues
to slide to the south and instability decreases. Skies will be clear
to partly cloudy early in the night, then will see some increase in
clouds from the west later in the night out ahead of the next more
significant system to affect the area. Lows will again be upper 50s
to lower 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 313 AM CDT Tue Aug 1 2017

On Wednesday, models are in good agreement with both the large scale
and mesoscale features in the mid and upper levels. A leading short
wave develops and moves into central SD by 18Z Wednesday ahead of
the main, cold upper trough which is just beginning to move into
northwest ND at that same time. It's this first short wave which
moves across the forecast area Wednesday afternoon and evening that
will be responsible for convection chances. At the surface, there
are still discrepancies in frontal timing. The GFS remains the
fastest, with the cold front through the entire CWA by 06Z Thursday.
The ECMWF does not push the cold front through the entire area until
12Z Thursday, with the NAM in between the two. For now, compromised
with the NAM on the wind shift timing, noting that it could be a few
hours either way. It all depends on how the model interacts the
surface with its upper air. The GFS and NAM prefer to move the cold
front through more with the leading short wave, while the ECMWF
waits for the main upper trough to swing through later Wednesday
night to shift the wind. Believe in this case, the surface cold
front will follow suit with the leading short wave and convection,
so the ECMWF may bit a bit slow. At any rate, there is still some
severe potential across the forecast area Wednesday and Wednesday
evening as the advancing cold front produces a focus mechanism in
the low levels. 850-700mb frontogenesis is strong on all models,
with strong QG forcing in the mid to upper levels moving squarely
through the area. Wind shear is impressive with this system as long
as the cold front does not swing through too fast. 500mb winds are
averaging 40 to 50 knots Wednesday and Wednesday evening, with 700mb
temperatures cooling to just +4 to +6C by 00Z Thursday. Low level
lapse rates are very unstable, in fact dry adiabatic in the lowest
1.5km, giving the soundings a bit of an inverted V look to them with
ample mid level moisture. The inverted V soundings are more
pronounced west of I 29 as opposed to east. High pops are warranted,
advancing west to east Wednesday afternoon and night, with a lot of
the beneficial rainfall likely in the post frontal stratiform
regime. Concerning temperatures, highs continue to be rather tricky
on Wednesday as it largely depends on mid level cloud cover and of
course, rain. Continued to use superblend.

This is not the case Thursday through Sunday. As the cold upper
trough swings through Wednesday night, a long wave trough carves out
through the eastern United States. Any temperature which has bias
correction in it is way too warm with this pattern shift. Therefore
moderated superblend highs lower for these four days given the ECMWF
and GFS forecast 850mb temperatures. Blended in conventional
guidances such as consensus all and raw to cool off superblend some.
With self destructive sunshine through the day on Thursday under
breezy conditions and an upper cyclonic flow, a few showers may
linger along and east of the James River which will cool highs even
more. Highs will only be in the mid 60s in southwest MN, to mid 70s
in south central SD, cool enough that these highs will place
locations in the top 5 (or very near it) for record cool highs for
August 3rd. Temperatures will moderate some, but still way below
normal Friday through Sunday. The ECMWF and GFS are in very good
agreement in bringing another short wave through Friday night and
Saturday morning reinforcing the chilly air a bit, and giving very
good chances for rainfall.

Temperatures will moderate further next Monday and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1252 PM CDT Tue Aug 1 2017

Scattered convection will slide through areas mainly west of the
mid-James River valley at early afternoon, and become isolated
with additional development near a slowly southward sinking
frontal boundary by early to mid afternoon mainly near/south of
I-90. Much of the night and morning hours should be quiet. There
is an outside chance with meek flushing of the moist near-surface
air mass that some spotty fog could develop in lower areas near
KSUX. Did not place any convection into the KHON TAF toward the
end of the forecast time with uncertainty in timing, but prospect
for convection will be increasing near the end of the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...MJ
AVIATION...Chapman
Hazardous weather outlook, Aug 1, 3:20 AM CST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CDT Tue Aug 1 2017

SDZ050-057-058-063-064-020930-
Gregory-Brule-Aurora-Charles Mix-Douglas-
420 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

An isolated severe storm is possible late this afternoon and early
evening. The main threat would be straight lines around 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms could be severe Wednesday afternoon. The primary
threat would be hail up to the size of half dollars and wind gusts
around 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed today and tonight.

SDZ038-039-052>055-059>061-065-068-069-020930-
Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake-Davison-Hanson-McCook-
Hutchinson-Bon Homme-Yankton-
420 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms could occur this afternoon and evening,
mainly south of Interstate 90. Any storm development is not
expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms could be severe from mid Wednesday afternoon through
early Wednesday evening. The primary threats are hail up to the
size of half dollars and 70 mph winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-066-067-070-071-020930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Moody-
Minnehaha-Turner-Lincoln SD-Clay SD-Union-
420 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated storms may occur late this afternoon and evening, mainly
along and south of Interstate 90. Storm activity is not expected
to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms may be severe late Wednesday afternoon and evening.
The primary threats are quarter sized hail and winds up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

The radar

The Sioux Falls radar (KFSD), 197 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brule

When
August 1, 1:03 PM CST
Where
Brule County, 1 mi W of Bijou Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.520, -99.170

A few tree limbs knocked down.

Thunderstorm Wind, Hutchinson

When
August 1, 2:40 PM CST
Where
Hutchinson County, 1.01 mi E of Tripp
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.220, -97.950

A 12 inch diameter tree was also knocked over as the ground was saturated.

Hail, Lincoln

When
August 1, 3:04 PM CST
Where
Lincoln County, 2.76 mi S of Sioux Falls
Measured
1.25 in hail
Reported by
Public
Coordinates
43.490, -96.730

Social Media report.

Hail, Lincoln

When
August 1, 3:05 PM CST
Where
Lincoln County, 2.94 mi SSE of Sioux Falls
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.490, -96.710

Hail, Lincoln

When
August 1, 3:07 PM CST
Where
Lincoln County, Harrisburg
Measured
0.88 in hail
Reported by
Public
Coordinates
43.430, -96.700

Hail, Lincoln

When
August 1, 3:10 PM CST
Where
Lincoln County, Harrisburg
Measured
1 in hail
Reported by
Public
Coordinates
43.430, -96.700

Social Media report.

Hail, Minnehaha

When
August 1, 3:25 PM CST
Where
Minnehaha County, 2.81 mi S of Valley Spgs
Measured
1 in hail
Reported by
Public
Coordinates
43.540, -96.460

Social Media Report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719400, 719401, 719394, 719395, 719397, 719398, 719399.